RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PACKAGE AMSBIB
General information
Latest issue
Archive
Impact factor
Subscription
License agreement
Submit a manuscript

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Uspekhi Mat. Nauk:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Uspekhi Mat. Nauk, 2017, Volume 72, Issue 1(433), Pages 3–36 (Mi umn9748)  

This article is cited in 4 scientific papers (total in 4 papers)

Equivariant analogues of the Euler characteristic and Macdonald type equations

S. M. Gusein-Zade

Moscow State University

Abstract: One of the simplest and, at the same time, most important invariants of a topological space is the Euler characteristic. A generalization of the notion of the Euler characteristic to the equivariant setting, that is, to spaces with an action of a group (say, finite) is far from unique. An equivariant analogue of the Euler characteristic can be defined as an element of the ring of representations of the group or as an element of the Burnside ring of the group. From physics came the notion of the orbifold Euler characteristic, and this was generalized to orbifold Euler characteristics of higher orders. The main property of the Euler characteristic (defined in terms of the cohomology with compact support) is its additivity. On some classes of spaces there are additive invariants other than the Euler characteristic, and they can be regarded as generalized Euler characteristics. For example, the class of a variety in the Grothendieck ring of complex quasi-projective varieties is a universal additive invariant on the class of complex quasi-projective varieties. Generalized analogues of the Euler characteristic can also be defined in the equivariant setting. There is a simple formula — the Macdonald equation — for the generating series of the Euler characteristics of the symmetric powers of a space: it is equal to the series $(1-t)^{-1}=1+t+t^2+\cdots$ independent of the space, raised to a power equal to the Euler characteristic of the space itself. Equations of a similar kind for other invariants (‘equivariant and generalized Euler characteristics’) are called Macdonald type equations. This survey discusses different versions of the Euler characteristic in the equivariant setting and describes some of their properties and Macdonald type equations.
Bibliography: 59 titles.

Keywords: finite group actions, equivariant Euler characteristic, orbifold Euler characteristic.

Funding Agency Grant Number
Russian Science Foundation 16-11-10018
This work was supported by the Russian Science Foundation under grant 16-11-10018.


DOI: https://doi.org/10.4213/rm9748

Full text: PDF file (736 kB)
First page: PDF file
References: PDF file   HTML file

English version:
Russian Mathematical Surveys, 2017, 72:1, 1–32

Bibliographic databases:

UDC: 515.171.5+515.165
MSC: Primary 57S17, 57R20; Secondary 32M99, 32Q55
Received: 16.10.2016
Revised: 13.12.2016

Citation: S. M. Gusein-Zade, “Equivariant analogues of the Euler characteristic and Macdonald type equations”, Uspekhi Mat. Nauk, 72:1(433) (2017), 3–36; Russian Math. Surveys, 72:1 (2017), 1–32

Citation in format AMSBIB
\Bibitem{Gus17}
\by S.~M.~Gusein-Zade
\paper Equivariant analogues of the Euler characteristic and Macdonald type equations
\jour Uspekhi Mat. Nauk
\yr 2017
\vol 72
\issue 1(433)
\pages 3--36
\mathnet{http://mi.mathnet.ru/umn9748}
\crossref{https://doi.org/10.4213/rm9748}
\mathscinet{http://www.ams.org/mathscinet-getitem?mr=3608029}
\adsnasa{http://adsabs.harvard.edu/cgi-bin/bib_query?2017RuMaS..72....1G}
\elib{http://elibrary.ru/item.asp?id=28169178}
\transl
\jour Russian Math. Surveys
\yr 2017
\vol 72
\issue 1
\pages 1--32
\crossref{https://doi.org/10.1070/RM9748}
\isi{http://gateway.isiknowledge.com/gateway/Gateway.cgi?GWVersion=2&SrcApp=PARTNER_APP&SrcAuth=LinksAMR&DestLinkType=FullRecord&DestApp=ALL_WOS&KeyUT=000401848400001}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-85020031588}


Linking options:
  • http://mi.mathnet.ru/eng/umn9748
  • https://doi.org/10.4213/rm9748
  • http://mi.mathnet.ru/eng/umn/v72/i1/p3

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. Alexey P. Mashtakov, Anton Yu. Popov, “Extremal Controls in the Sub-Riemannian Problem on the Group of Motions of Euclidean Space”, Regul. Chaotic Dyn., 22:8 (2017), 949–954  mathnet  crossref
    2. S. M. Gusein-Zade, I. Luengo, A. Melle-Hernández, “The Universal Euler Characteristic of $V$-Manifolds”, Funct. Anal. Appl., 52:4 (2018), 297–307  mathnet  crossref  crossref  isi  elib
    3. A. V. Borisov, I. S. Mamaev, I. A. Bizyaev, “An invariant measure and the probability of a fall in the problem of an inhomogeneous disk rolling on a plane”, Regul. Chaotic Dyn., 23:6 (2018), 665–684  mathnet  crossref  mathscinet
    4. Bagaev A.V., Zhukova N.I., “An Analog of Chern'S Conjecture For the Euler-Satake Characteristic of Affine Orbifolds”, J. Geom. Phys., 142 (2019), 80–91  crossref  isi
  • Успехи математических наук Russian Mathematical Surveys
    Number of views:
    This page:438
    References:46
    First page:53

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2019